Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 71, NWS Memphis, TN

May 1, 2016Hardin County, McNairy County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at May 1, 2016, 4:55 PM CDT for Hardin County, McNairy County, Tennessee. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2016, 4:55 PM CDT (21:55 UTC)
Expired
May 1, 2016, 5:19 PM CDT
In force
24 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hardin County, TN, McNairy County, TN

The radar

The Columbus AFB radar (KGWX), 134 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 5:00 PM CDTTSTM WND DMGSelmer, TNTV VIEWER REPORT... LOTS OF HAIL.. TREES DOWN WITH ONE BLOCKING THE ROAD AND ONE ON A NEIGHBORS HOUSE AND A POWERLINE DOWN.
May 1, 5:00 PM CDTHAIL 0.75Selmer, TNPENNY SIZED HAIL IN SELMER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 1:36 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.9 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 67 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
67 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
191 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

143 
WUUS54 KMEG 012155
SVRMEG
TNC071-109-012245-
/O.NEW.KMEG.SV.W.0071.160501T2155Z-160501T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
455 PM CDT SUN MAY 1 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN HARDIN COUNTY IN WEST TENNESSEE...
  CENTRAL MCNAIRY COUNTY IN WEST TENNESSEE...

* UNTIL 545 PM CDT

* AT 455 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SELMER...
  MOVING SOUTHEAST AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAVANNAH...SELMER...PICKWICK LANDING STATE PARK...ADAMSVILLE...
  SHILOH...PICKWICK DAM...BETHEL SPRINGS...EASTVIEW...MICHIE...
  STANTONVILLE...CAFFEY...FORTY FORKS...HICKORY FLATS...OLD LAWTON...
  HAMBURG...PITTSBURG LANDING...MOUNT VINSON...NEW LAWTON...
  WALKERTOWN AND HURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8825 3500 8839 3513 8872 3529 8862
      3519 8814
TIME...MOT...LOC 2155Z 297DEG 24KT 3519 8860 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
847 
WWUS54 KMEG 012209
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
509 PM CDT SUN MAY 1 2016

TNC071-109-012245-
/O.CON.KMEG.SV.W.0071.000000T0000Z-160501T2245Z/
HARDIN TN-MCNAIRY TN-
509 PM CDT SUN MAY 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR SOUTHWESTERN HARDIN AND CENTRAL MCNAIRY COUNTIES...

AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SELMER...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...50 MPH WIND GUSTS AND DIME SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
SAVANNAH...SELMER...PICKWICK LANDING STATE PARK...ADAMSVILLE...
SHILOH...PICKWICK DAM...BETHEL SPRINGS...EASTVIEW...MICHIE...
STANTONVILLE...CAFFEY...FORTY FORKS...HICKORY FLATS...OLD LAWTON...
HAMBURG...PITTSBURG LANDING...MOUNT VINSON...NEW LAWTON...WALKERTOWN
AND HURLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAD SHOWN A WEAKENING TRND SINCE 500 PM CDT... BUT MAY
REINTENSIFY. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3499 8825 3500 8839 3513 8872 3529 8862
      3519 8814
TIME...MOT...LOC 2208Z 305DEG 16KT 3516 8855 

HAIL...0.75IN
WIND...60MPH
 
$$
831 
WWUS54 KMEG 012219
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
519 PM CDT SUN MAY 1 2016

TNC071-109-012229-
/O.CAN.KMEG.SV.W.0071.000000T0000Z-160501T2245Z/
HARDIN TN-MCNAIRY TN-
519 PM CDT SUN MAY 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARDIN AND
CENTRAL MCNAIRY COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT FOR
WESTERN TENNESSEE.

LAT...LON 3499 8825 3500 8839 3513 8872 3529 8862
      3519 8814
TIME...MOT...LOC 2217Z 297DEG 24KT 3513 8847 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:42 PM CDT, 2 hours 13 minutes earlier.

Area forecast discussion, May 1, 2:42 PM CDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
242 PM CDT SUN MAY 1 2016

.DISCUSSION...

A COLD FRONT CURRENTLY STRETCHES FROM NEAR PARIS TENNESSEE TO
MEMPHIS...TO MONTICELLO ARKANSAS. THERE IS ALMOST A SOLID LINE OF
SHOWERS AND THUNDERSTORMS THAT HAVE DEVELOPED ALONG THE FRONT. A
MOIST AND UNSTABLE AIRMASS SITS AHEAD OF THE FRONT AS DEWPOINTS
HAVE RISEN INTO THE UPPER 60S TO LOWER 70S THIS AFTERNOON. CAPE
VALUES ARE 2500-3000 J/KG AHEAD OF THE FRONT. AS A RESULT...THESE
STORMS COULD QUICKLY BECOME STRONG TO SEVERE INTO THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT.

AFTER SUNSET...EXPECT SHOWERS AND THUNDERSTORMS TO BEGIN TO
DIMINISH THANKS TO THE LOSS OF DAYTIME HEATING. HOWEVER...THE
FRONT WILL LIKELY STILL BE IN THE VICINITY OF A CAMDEN TENNESSEE
TO CLARKSDALE MISSISSIPPI LINE. MODELS INDICATING A SFC LOW WILL
DEVELOP ALONG THE FRONT IN NORTHEAST TEXAS AND MOVE NORTHEAST
OVERNIGHT AS A SHORTWAVE SWINGS INTO THE AREA. THE NAM AND ECMWF
HAVE BEEN CONSISTENT ON SHOWING WIDESPREAD SHOWERS AND
THUNDERSTORMS OCCURRING ACROSS THE MIDSOUTH BY MONDAY MORNING.

MONDAY WILL BE WET AND COOL ACROSS THE MIDSOUTH. HIGHS WILL RANGE
FROM THE UPPER 60S TO THE LOWER 70S. HAVE BUMPED UP POPS ACROSS
THE AREA.

THE FRONT WILL FINALLY BEGIN TO SHIFT SOUTHEAST BY MONDAY EVENING
AS ANOTHER SHORTWAVE SWINGS AROUND THE BASE OF THE UPPER TROF. AS
A RESULT...BEST CHANCES FOR SHOWERS WILL ALSO SHIFT SOUTHEAST TO
NORTHEAST MISSISSIPPI. HOWEVER...SMALL CHANCES FOR SHOWERS WILL
CONTINUE INTO TUESDAY AS ANOTHER SHORTWAVE MOVES INTO THE REGION.

BY TUESDAY NIGHT INTO WEDNESDAY...THE UPPER TROF WILL FINALLY
BEGIN TO SHIFT TO THE EAST COAST. MODELS ARE SHOWING A REINFORCING
COLD FRONT MOVING THROUGH THE AREA ON WEDNESDAY. BOTH THE NAM AND
THE GFS SHOW SHOWERS COULD DEVELOP ALONG THE FRONT AND AFFECT
AREAS OF WEST TENNESSEE NEAR THE TENNESSEE RIVER. HAVE ADDED POPS.

SFC HIGH PRESSURE WILL BUILD INTO THE AREA FROM THURSDAY THROUGH
NEXT WEEKEND. TEMPERATURES WILL REMAIN COOL ON THURSDAY BUT THEN A
WARMING TREND WILL BEGIN AS AN UPPER RIDGE MOVES INTO THE AREA BY
SATURDAY. AS A RESULT...HIGHS WILL BE BACK INTO THE 80S BY THE
LATTER PART OF THE WEEKEND.

KRM

&&

.AVIATION...

A COLD FRONT IS SITUATED FROM KUCY TO KPBF. KJBR IS WEST OF THE
FRONT SO EXPECT VFR CONDS THERE WITH LIGHT NW WINDS THROUGH THE
OVERNIGHT. EXPECT SCATTERED SHRAS AND TSRAS TO DEVELOP AHEAD OF
THIS FRONT. ADDED VCTS TO KMEM/KMKL/KTUP FOR THIS AFTERNOON INTO
EARLY THIS EVENING. VFR CONDS EXPECTED OVERNIGHT WITH LIGHT AND
VARIABLE WINDS BECOMING LIGHT NORTHWEST LATE. CONFIDENCE TOWARD
THE END OF THE PERIOD IS LOW. ATTM EXPECT AN AREA OF SHRAS WITH
EMBEDDED TSRAS TO MOVE NE INTO THE MIDSOUTH MONDAY MORNING AS LOW
PRESSURE TRACKS ALONG THE VERY SLOW MOVING COLD FRONT.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 1, 11:32 AM CDT, 5 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT SUN MAY 1 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-021200-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
1132 AM CDT SUN MAY 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS AREAS EAST OF A LINE FROM UNION CITY TENNESSEE TO
HARRISBURG ARKANSAS. DAMAGING WINDS AND LARGE HAIL WILL BE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO THIS EVENING.

In the hours before

Special weather statement, May 1, 1:34 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
134 PM CDT SUN MAY 1 2016

TNZ048>050-011900-
TIPTON TN-LAUDERDALE TN-HAYWOOD TN-
134 PM CDT SUN MAY 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 200 PM CDT FOR...

NORTHEASTERN TIPTON COUNTY IN WEST TENNESSEE...
SOUTHEASTERN LAUDERDALE COUNTY IN WEST TENNESSEE...
CENTRAL HAYWOOD COUNTY IN WEST TENNESSEE...

AT 134 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 8 MILES EAST OF
COVINGTON...MOVING EAST AT 15 MPH.

DANGEROUS CLOUD TO GROUND LIGHTNING IS ALSO POSSIBLE WITH THIS
THUNDERSTORM.

PEOPLE IN NORTHEASTERN TIPTON...SOUTHEASTERN LAUDERDALE AND CENTRAL
HAYWOOD COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3574 8918 3550 8911 3546 8955 3565 8960
      3575 8922
TIME...MOT...LOC 1834Z 255DEG 15KT 3557 8949
Local storm report, May 1, 4:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
407 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     PARIS LANDING STATE PAR 36.44N 88.08W
05/01/2016                   HENRY              TN   EMERGENCY MNGR

            TREES AND POWERLINES DOWN

&&

JPM
Local storm report, May 1, 4:09 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
409 PM CDT SUN MAY 01 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     BUCHANAN                36.41N 88.17W
05/01/2016                   HENRY              TN   EMERGENCY MNGR

            SEVERAL TREES DOWN ON CYPRESS RD AND RIVERDALE DR

&&

JPM
Special weather statement, May 1, 4:48 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT SUN MAY 1 2016

TNZ090-091-012230-
HARDEMAN TN-MCNAIRY TN-
448 PM CDT SUN MAY 1 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

EASTERN HARDEMAN COUNTY IN WEST TENNESSEE...
CENTRAL MCNAIRY COUNTY IN WEST TENNESSEE...

AT 446 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE
HAIL AND WINDS TO 50 MPH WAS LOCATED OVER MASSEYVILLE...OR 10 MILES
NORTHWEST OF SELMER...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING
WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN EASTERN HARDEMAN AND CENTRAL MCNAIRY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3507 8852 3520 8879 3525 8876 3525 8872
      3526 8871 3531 8869 3531 8868 3530 8867
      3530 8865 3531 8864 3531 8866 3533 8867
      3534 8867 3535 8865 3528 8839
TIME...MOT...LOC 2146Z 298DEG 21KT 3528 8873

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:34 PM CDTSpecial Weather StatementMEGHaywood26 min
May 1, 1:48 PM CDTSevere Thunderstorm WarningMEGHenry42 min
May 1, 2:16 PM CDTSevere Thunderstorm WarningMEGHaywood, Madison44 min
May 1, 2:58 PM CDTSevere Thunderstorm WarningMEGHardeman, Haywood, Madison47 min
May 1, 3:14 PM CDTFlash Flood WarningMEGHaywood2 hr
May 1, 4:07 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison113 min
May 1, 4:40 PM CDTFlash Flood WarningMEGChester, McNairy3 hr
May 1, 4:48 PM CDTSpecial Weather StatementMEGMcNairy42 min
May 1, 4:59 PM CDTSpecial Weather StatementMEGPerry31 min
May 1, 5:09 PM CDTFlash Flood WarningMEGBenton, Decatur3 hr
May 1, 6:07 PM CDTSpecial Weather StatementMEGWeakley23 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.